Alert archive / West Virginia / Wind Advisories in 2018
Wind Advisory 10, NWS Charleston, WV
NWS Charleston, WV issued this wind advisory at Dec 27, 2018, 1:45 PM EST for Pocahontas County, Randolph County, West Virginia. It took effect at Dec 27, 2018, 6:00 PM EST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Dec 27, 2018, 1:45 PM EST (18:45 UTC)
- In effect from
- Dec 27, 2018, 6:00 PM EST
- Expired
- Dec 28, 2018, 6:00 AM EST
- In force
- 12 hr
- Issued by
- NWS Charleston, WV
Counties Pocahontas County, WV, Randolph County, WV
The radar
The Charleston,WV radar (KRLX), 157 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.8 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1029 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 195 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
551 WWUS71 KRLX 271845 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 145 PM EST Thu Dec 27 2018 ...Windy on the ridges tonight... WVZ523-526-280245- /O.NEW.KRLX.WI.Y.0010.181227T2300Z-181228T1100Z/ Northwest Pocahontas-Southeast Randolph- Including the cities of Snowshoe and Harman 145 PM EST Thu Dec 27 2018 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM EST FRIDAY... The National Weather Service in Charleston has issued a Wind Advisory, which is in effect from 6 PM this evening to 6 AM EST Friday. * WINDS...South 15 to 25 mph with gusts of 45 to 50 mph, mainly along the higher ridges. * TIMING...This evening through the overnight tonight. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 31 to 39 mph for more an hour, or wind gusts of 46 to 57 mph for any duration are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ TRM
2 follow-up statements
530 WWUS71 KRLX 280156 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 856 PM EST Thu Dec 27 2018 ...Windy on the ridges tonight... WVZ523-526-281100- /O.CON.KRLX.WI.Y.0010.000000T0000Z-181228T1100Z/ Northwest Pocahontas-Southeast Randolph- Including the cities of Snowshoe and Harman 856 PM EST Thu Dec 27 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST FRIDAY... * WINDS...South 15 to 25 mph with gusts up to 45 mph. * TIMING...This evening through the overnight tonight. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 31 to 39 mph for more an hour, or wind gusts of 46 to 57 mph for any duration are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
842 WWUS71 KRLX 281036 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 536 AM EST Fri Dec 28 2018 WVZ523-526-281145- /O.EXP.KRLX.WI.Y.0010.000000T0000Z-181228T1100Z/ Northwest Pocahontas-Southeast Randolph- Including the cities of Snowshoe and Harman 536 AM EST Fri Dec 28 2018 ...WIND ADVISORY WILL EXPIRE AT 6 AM EST EARLY THIS MORNING... Although a few strong wind gusts may still persist through sunrise, the overall threat of widespread significant wind gusts is diminishing. Thus, the Wind Advisory will be allowed to expire. $$ HART
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this wind advisory went out at Dec 27, 1:19 PM EST, 26 minutes earlier.
Area forecast discussion, Dec 27, 1:19 PM EST, 26 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
119 PM EST Thu Dec 27 2018
.SYNOPSIS...
Low pressure moves into Great Lakes, bringing gusty winds and
rain late today and tonight. System exits late Friday. Another
rain event for the turn of the calendar year.
&&
.NEAR TERM /THROUGH FRIDAY/...
As of 915 AM Thursday...
Aside from tweaking temperatures this morning, forecast remains
on track with the next system approaching later on this
afternoon.
As of 620 AM Thursday...
06Z NAM and GFS have not done much to help increase confidence
in QPF amounts with any better areas of frontogenesis. Both
models showing areas of 2+ inches into the short term period,
but NAM shows it over central WV while GFS has it on the eastern
slopes into western VA.
As of 315 AM Thursday...
An occluding surface low will lift through the middle Missouri
River Valley today, moving into the western Great Lakes tonight.
This will provide a good stream of Gulf moisture into the
central Appalachians and middle Ohio River Valley today and
tonight. Initially, will just see thickening and lowering
cirrus, but clouds will continue to lower this afternoon, with
POPs on the increase late afternoon into evening. Initially, SE
flow will provide downsloping west of the Appalachian spine, so
it will likely take a while to saturate the lower levels and
allow precipitation to reach the surface. Relied heavily on the
WRFNMM and NAMNest for POPs today, really trying to show the
downslope shadow into this evening. Eventually an occluding warm
front lifts through, with flow turning more southerly for
tonight. This also corresponds with a surface wave lifting along
the front, so have POPs increasing very quickly after 00Z, with
an area of 90-100 POPs crossing with the surface wave. Periods
of heavy rain are likely with this, which could lead to some
flooding. Created a flood watch for the southern coal fields of
WV/VA and then took it up the mountains into Pocahontas County.
This roughly encompasses the area where over an inch of rain is
expected through the event. Have some concern about Southeast
Ohio as well. The GFS, and to a lesser extend the NAM, bring an
area of strong frotogenesis through SE Ohio from 00Z-06Z
tonight. The GFS shows around an inch of rain with this. The
ECMWF is not buying in on this though. For now will hold off on
a watch here, hoping future model runs help clarify this
feature.
Behind this wave, models show a brief drier window before things
ramp back up across the west as a cold front approaches. Cut
back POPs in this dry area to chance levels, anticipating we
might be able to cut them back more as higher res guidance
starts providing a better picture of just when and where the
best chance of a dry period is.
Winds above the surface will be screaming late this afternoon
into tonight, with models showing 50+ kts at 850mb. But, this
will be upglide flow with warm air advection which always
struggles to mix down to the surface unless there is convection
to help. Still, anticipate 20-30kt gusts across lower
elevations, with higher gusts along ridges.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 115 PM Thursday...
Cold front and bulk of precipitation to the east of the CWA at
the start of the period. Could still be some lingering
sprinkles or light showers, but for the most part, dry
conditions expected. Remaining gusty however for much of Friday
night behind departing front. Much of Sunday looks to be dry,
although there is a slight chance for light rain across the far
south as a shortwave passes, but overall, models appear to be
trending drier/keeping moisture to our south.
&&
.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 117 PM Thursday...
Temperatures will warm quite nicely by the start of next week as
southerly flow increases out ahead of next approaching system,
which will bring another round of soaking rain to the CWA.
Colder air will usher into the region by mid week as the system
departs, with the possibility of light snow showers developing,
mainly across the north and east.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 100 PM Thursday...
Forecast starts out VFR with mid to high ceilings progressively
lowering, however MVFR will vary on and off this afternoon for
HTS, PKB and BKW as the rain and lower ceilings from the west
move in. The rain will continue throughout the forecast period
and can become showery by Friday morning. Ceilings will continue
to fall throughout the night and there could be possible spots
with ceilings lower in heavier rain and stratus, especially near
BKW and the eastern side of the CWA. Visibility will be
somewhat restricted in heavier rain showers, however not
expecting prevailing to go below 4SM throughout the TAF period.
Only exception is at BKW for a few hours from 9Z to 11Z.
Southeasterly flow is already picking up in the southern
portions of our CWA and this will veer and become southerly this
evening while increasing dramatically overnight. Gusts up to
20-30kt are expected in the lowlands. With a 850mb low level jet
setting up nicely anticipate gusts up to 30kt+ in and near the
mountains, particularly at BKW and EKN. Isolated gusts around
40kt+ are possible and cannot be ruled out. Low level wind shear
will be a concern with the impressive increase in wind speed
with height this evening into the overnight specifically at BKW,
which is coded into the TAF and also at higher elevations.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...
FORECAST CONFIDENCE: High.
ALTERNATE SCENARIOS: Intensity and timing of rain late in the
period may vary.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EST 1HRLY 13 14 15 16 17 18 19 20 21 22 23 00
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H M
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H H H H H H H H H H H
PKB CONSISTENCY H H H H H H H H H H M M
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 18Z FRIDAY...
IFR possible in rain and fog into Friday afternoon. Conditions
improve Friday evening. Possible IFR conditions with fog
Saturday morning. High pressure Saturday into Sunday. Another
system approaches from the south Sunday evening where conditions
will start to deteriorate.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch from 7 PM EST this evening through Friday evening
for WVZ024>026-033-034-515>524.
OH...None.
KY...None.
VA...Flood Watch from 7 PM EST this evening through Friday evening
for VAZ003-004.
&&
SYNOPSIS...TRM/SL/JZ/MEK
NEAR TERM...TRM/JZ/MEK
SHORT TERM...SL
LONG TERM...SL
AVIATION...JZHazardous weather outlook, Dec 27, 3:17 AM EST, 10 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 317 AM EST Thu Dec 27 2018 VAZ003-004-WVZ024>026-033-034-515>524-280830- Dickenson-Buchanan-Mingo-Logan-Boone-McDowell-Wyoming- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas- 317 AM EST Thu Dec 27 2018 ...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for southwest Virginia, and portions of northeast West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Another bout of rain with the next low pressure system over saturated ground may warrant a flood watch Thursday through Friday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027>032- 039-040-525-526-280830- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor- Upshur-Barbour-Northwest Randolph-Southeast Randolph- 317 AM EST Thu Dec 27 2018 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and portions of central West Virginia, northeast West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. Periods of heavy rainfall tonight may lead to localized high water on creeks and streams, and in other low lying, poor drainage areas. Should confidence increase on more widespread flooding, a flood watch may be needed. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 27, 3:16 AM EST | Flood Watch | RLX | Boone, Fayette, Logan, McDowell, Mingo, Nicholas and 4 more | 34 hr |
Nearby
Wind Advisories in West Virginia, 2018Every wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.